Nsaid ace inhibitor induced cough

by Nathan Wei, MD, FACP, FACR

Nathan Wei is a nationally known board-certified rheumatologist and author of the Second Opinion Arthritis Treatment Kit. It's available exclusively at this website... not available in stores.

Click here: Second Opinion Arthritis Treatment Kit

Cough has been reported with the use of ACE inhibitors. Characteristically, the cough is persistent, dry, non-productive and resolves after discontinuation of therapy.

The frequency of reports has been increasing since cough was first recognized as a side effect of ACE inhibitor therapy. In various studies, the incidence of cough varies between 2% to 15% depending on the drug, dosage and duration of use. ACE inhibitor-induced cough should be considered as part of the differential diagnosis of cough.

The cough is often worse when lying down, particularly at night, and has been reported more frequently in women. Women account account for two-thirds of the reported cases. Patients who cough may have increased bronchial reactivity compared to those who do not.There is a higher frequency of this side effect in non-smokers which may be due to a higher level of tolerance in smokers to cough.

The cough is most likely due to stimulation of the pulmonary cough reflex by kinins (bradykinin) and/or prostaglandins which accumulate because of ACE inhibition. Once a patient has developed cough, a switch tto another ACE inhibitor can be tried. A change to another class of drug may be required in severe cases.

Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) can

induce dose-dependent asthma and other adverse reactions (eg, angioedema). The potential for causing bronchospasm seems to correlate with the amount of prostaglandin inhibition. Patients at increased risk of bronchospasm include those with nonallergic rhinitis, nasal polyps, sinusitis, and asthma. Up to 15% of adults with asthma may have aspirin-induced bronchospasm. The risk increases to 20% to 40% in patients with both asthma and nasal polyps. An aspirin challenge may also cause flushing, runny nose, and eye irritation.

Aspirin-induced asthma has been found to be associated with decreased prostaglandin levels and increased leukotriene levels. Although antihistamines are not effective for preventing aspirin-induced asthma, leukotriene antagonists have been shown to be inhibitory. These data suggest that leukotriene C4 may be helpful for the bronchospasm associated with aspirin sensitivity.

While it is not completely clear whether these two effects are additive, a high index of suspicion should be maintained in any patient who develops lung symptoms and is taking either an ACE-inhibitor or an NSAID.

Since patients with arthritis often have other co-morbid conditions, physicians should be aware of this potential set of problems.

Get more information about nsaid ace inhibitor induced cough and related conditions as well as...

• Insider arthritis tips that help you erase the pain and fatigue of rheumatoid arthritis almost overnight!

• Devastating ammunition against low back pain... discover 9 secrets!

• Ignored remedies that eliminate fibromyalgia symptoms quickly!

• Obsolete treatments for knee osteoarthritis that still are used... and may still work for you!

• The stiff penalties you face if you ignore this type of hip pain...

• 7 easy-to-implement neck pain remedies that work like a charm!

• And much more...

Click here Second Opinion Arthritis Treatment Kit

Return to arthritis home page.

Copyright (c) 2004 Arthritis-Treatment-and-Relief.com - All Rights Reserved

How to Beat Arthritis! Get our FREE monthly Ezine and get your life back!

Enter your E-mail Address
Enter your First Name (optional)

Don't worry — your e-mail address is totally secure.
I promise to use it only to send you Insider Arthritis Tips.